Ketoprofen is a nonsteroidal anti-inflammatory drug (NSAID). Ketoprofen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: This list may not include all sources of ketoprofen.
Eyes, ears, nose, and throat:
Heart and blood:
- Congestive heart failure (chest pain, shortness of breath)
- High or low blood pressure
- Possible loss of blood in the stomach and intestines
- Stomach pain
- Vomiting (sometimes with blood)
Lungs and airways:
- Difficulty breathing
- Coma (decreased level of consciousness and lack of responsiveness)
- Fatigue and weakness (lethargy)
- Numbness and tingling
- Blistering rash
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Breathing support, including a tube through the mouth and breathing machine (ventilator)
- EKG (heart tracing)
- Chest x-ray
- Fluids through a vein (by IV)
- Medication to reverse the effects of the ketoprofen
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
This type of overdose is usually mild. Taking too much of this medication is usually not a problem.
You may have some pain in your stomach and vomiting (possibly with blood). However, severe internal bleeding is possible, and a blood transfusion may be needed. Passing a tube through the mouth into the stomach (endoscopy) may be required to stop internal bleeding. A large overdose can cause serious damage to both children and adults, and death may occur.
Orudis overdose; Oruvail overdose
Donovan JW. Nonsteroidal anti-inflammatory drugs. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 51.
Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 149.
Update Date 1/19/2014
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.